Alert archive / Minnesota / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 32, NWS Grand Forks, ND

June 1, 2006Norman County, Minnesota

NWS Grand Forks, ND issued this severe thunderstorm warning at Jun 1, 2006, 4:32 PM CDT for Norman County, Minnesota. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 1, 2006, 4:32 PM CDT (21:32 UTC)
Expired
Jun 1, 2006, 5:15 PM CDT
In force
43 min
Issued by
NWS Grand Forks, ND
Area
Counties, with a storm outline in the text

County Norman County, MN

The radar

The Fargo/Grand Forks radar (KMVX), 67 km from the middle of the area, began a volume at 21:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

International Fa, MN (KINL), launched 12:00Z, 9.5 hours before the alert went out and 267 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, International Fa, MN at 12:00Z on 2006-06-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 25 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, International Fa, MN at 12:00Z on 2006-06-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 52 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
25 J/kg
Mixed-layer CIN
-56 J/kg
Mixed-layer LCL
806 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
52 m²/s²
0-3 km storm-relative helicity
75 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KFGF 012132
SVRFGF
MNC107-012215-
/O.NEW.KFGF.SV.W.0032.060601T2132Z-060601T2215Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
432 PM CDT THU JUN 1 2006

THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN NORMAN COUNTY IN NORTHWEST MINNESOTA

* UNTIL 515 PM CDT

* AT 430 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL.  THE
  STORM WAS LOCATED NEAR LOCKHART...OR 39 MILES SOUTHEAST OF GRAND
  FORKS...MOVING TO THE EAST AT 15 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  6 MILES NORTH OF HADLER AT 440 PM CDT
  FLAMING AT 510 PM CDT
  GARY...7 MILES WEST OF RANUM AND 8 MILES NORTHWEST OF WAUKON AT 515
  PM CDT

REMEMBER SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE
TORNADOES WITH LITTLE OR NO ADVANCE WARNING.

LAT...LON 4749 9675 4732 9656 4731 9610 4748 9608

$$
JCA
2 follow-up statements
000 
WWUS53 KFGF 012151
SVSFGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
451 PM CDT THU JUN 1 2006

MNC107-012215-
/O.CON.KFGF.SV.W.0032.000000T0000Z-060601T2215Z/
NORMAN MN-
451 PM CDT THU JUN 1 2006

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 515 PM CDT
FOR NORTHEASTERN NORMAN COUNTY...

AT 447 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL.  THE STORM
WAS LOCATED 4 MILES EAST OF LOCKHART...OR 42 MILES NORTHEAST OF
FARGO...MOVING TO THE EAST AT 15 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  FLAMING...GARY AND 8 MILES WEST OF RANUM BY 515 PM CDT

REMEMBER SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE
TORNADOES WITH LITTLE OR NO ADVANCE WARNING.

LAT...LON 4749 9675 4732 9656 4731 9610 4748 9608

$$
JCA
000 
WWUS53 KFGF 012213
SVSFGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
514 PM CDT THU JUN 1 2006

MNC107-012224-
/O.EXP.KFGF.SV.W.0032.000000T0000Z-060601T2215Z/
NORMAN MN-
514 PM CDT THU JUN 1 2006

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN NORMAN COUNTY
WILL EXPIRE AT 515 PM CDT...

DOPPLER RADAR INDICATED THE STORM WAS NO LONGER SEVERE AND SO THE
WARNING WILL BE ALLOWED TO EXPIRE AT 515 PM CDT. 

LAT...LON 4749 9675 4732 9656 4731 9610 4748 9608

$$
JCA

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 1, 1:59 PM CDT, 2 hours 33 minutes earlier.

Area forecast discussion, Jun 1, 1:59 PM CDT, 2 hours 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND FORKS ND
159 PM CDT THU JUN 1 2006

.SHORT TERM...
MAIN CHALLENGE THIS EVENING WILL BE CONVECTIVE THREAT...THEN TEMPS
THEREAFTER. MODELS AGAIN IN PRETTY GOOD AGREEMENT INITIALLY...WITH
THE NAM A BIT TOO ROBUST WITH CONVECTIVE THREAT FOR SAT
AFTERNOON/EVENING. GFS KEEPS US FAIRLY CAPPED THROUGH SAT
AFTERNOON...AND FEEL THIS SHOULD PAN OUT WITH LACK OF
EVAPOTRANSPIRATION TO AID BOUNDARY LAYER MOISTURE POOLING.

FOR THIS EVENING AND OVERNIGHT...SFC HEATING HAS CONTRIBUTED TO
1000-1500J/KG OF CAPE ACROSS MOST OF THE AREA THIS AFTERNOON. THIS
IN CONJUNCTION WITH LEFT OVER CONVECTIVE BOUNDARIES AND
APPROACHING SHORTWAVE WILL LEAD TO SCATTERED CONVECTION. DEEP
LAYERED SHEAR IS MARGINAL THOUGH FOR SEVERE STORMS...AROUND 30KT
OR SO. GIVEN FAIRLY HIGH ML CAPE VALUES AROUND 1200 THOUGH IN SOME
AREAS...THERE SHOULD BE THE POTENTIAL FOR AT LEAST A FEW HAIL/OR
HIGH WIND REPORTS. WON/T MENTION ANY SEVERE IN THE ZONES
THOUGH...AS SEVERE COVERAGE SHOULDN/T BE TOO WIDESPREAD.

FOR FRIDAY...EXPECT THICKNESS VALUES TO RISE AS RIDGE BUILDS IN
FROM THE WEST. TEMPS WILL RESPOND AND WARM WELL ABOVE NORMAL. THE
WARMING TREND WILL CONTINUE INTO SATURDAY...WITH TEMPS A BIT WARMER
THAN FRIDAY. SFC BOUNDARY/COOL FRONT WILL APPROACH THE REGION SAT
NIGHT AND SUNDAY MORNING...WITH THE THREAT FOR THUNDER RETURNING
BY LATE SATURDAY AFTERNOON. IF SFC DEWPOINTS CAN RISE ABOVE
60...THEN THE CAP SHOULD BREAK. NOT TOO SURE ON HOW MUCH MOISTURE
WILL RETURN INTO AREA WITH A FAIRLY WEAK (20KT) LOW LEVEL
JET...ALTHOUGH WITH WARM TEMPS 60 COULD BE REACHED. FEEL THAT A
LOW CHANCE FOR THUNDER IS STILL WARRANTED SAT AFTERNOON INTO
SUNDAY...AND WILL MAINTAIN.

FOR SUNDAY...EXPECT MORNING CONVECTION TO MOVE AWAY FROM THE
REGION BY AFTERNOON. TEMPS WILL COOL SOME FROM SATURDAYS
HIGHS...ALTHOUGH STILL REMAIN ABOVE NORMAL.

.LONG TERM (MON-THU)...
GFS/ECMWF/CANADIAN REMAIN IN GOOD AGREEMENT THRU THE EXTENDED WITH
FCST AREA ON NRN EDGE OF BROAD 500 MB RIDGE CENTERED OVER
ARIZONA/NEW MEXICO.  SHORT WAVES WILL MOVE FROM OFF THE
WASHINGTON/B.C. COAST EAST-NORTHEAST THRU SRN CANADIAN PRAIRIE
PROVINCES THEN TAKE A DIVE SOUTHEAST OVER MEAN TROUGH OVER THE GREAT
LAKES.  NEXT SUCH SHORT WAVE TO DO SO AFTER SATURDAY WILL BE ON
MONDAY.  MAIN 500 MB COOLING/DYNAMICS REMAIN NORTH OF THE
BORDER...BUT VORT LOBE DOES MOVE THRU FCST AREA MON NIGHT.  OUT
AHEAD OF THIS FEATURE A NARROW RIBBON IN INSTABILITY WILL
EXIST...BUT JUST HOW UNSTABLE IS THE QUESTION.  SFC-850 MB MOISTURE
RETURN NORTHWARD WILL BE RATHER LOW...BUT NO REAL CAPPING WILL BE IN
PLACE EITHER WITH 700 MB TEMPS AROUND +6 AND THERE IS A 50KT JET AT
500 MB MOVING ALONG THE CANADIAN BORDER. NET RESULT WILL BE TO
CONTINUE 30 POP FOR THUNDER FOR MON AFTN/NIGHT FOR THE AREA.  AFTER
THIS WAVE PASSES...DRY AIR WILL INVADE FROM THE WEST WRAPPED AROUND
THE UPPER LOW OVER CNTRL MANITOBA.  THUS DRY WEATHER EXPECTED
TUE-WED.  NEXT SHORT WAVE TO APPROACH THU OR FRI...FOR NOW WILL
LEAVE THU DRY.  LIMITED COOLING BEHIND THIS SHORT WAVE SO TEMPS WILL
RUN NEAR TO SLIGHTLY ABOVE NORMAL.

&&

.AVIATION...
VFR CONDITIONS THROUGH FRIDAY.  MID LEVEL MOISTURE AND SCT-BKN
ALTOCU WILL BE OVER THE AREA THIS AFTN INTO EARLY EVENING...BEFORE
CLEARING OUT OVERNIGHT.  HIGHLY UNSURE ABOUT TSTM COVERAGE THIS
AFTN. FOR GFK/FAR...NOT ENOUGH FOR TEMPO GROUP AND CANNOT PUT PROB30
IN SO USED VCNTY TSRA FOR A FEW HOURS LATE AFTN TO ACCOUNT FOR
CONVECTION.  AT BEMIDJI...LITTLE BETTER CONFIDENCE FOR TSRA SO
WENT TEMPO GROUPS MID AFT TO EARLY EVENING.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...NONE.
MN...NONE.
&&

DK/RIDDLE
Hazardous weather outlook, Jun 1, 6:26 AM CDT, 10 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND FORKS ND
626 AM CDT THU JUN 1 2006

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-021130-
WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS-
WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE-
EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN-
SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN-
WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER-
PEMBINA-BENSON-RAMSEY-EASTERN WALSH COUNTY-EDDY-NELSON-
GRAND FORKS-GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT-
RICHLAND-WESTERN WALSH COUNTY-
626 AM CDT THU JUN 1 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS WILL SPREAD FROM WEST TO EAST ACROSS THE REGION
TODAY AS AN UPPER LEVEL DISTURBANCE APPROACHES THE REGION.
THUNDERSTORMS THAT DO DEVELOP WILL REMAIN BELOW SEVERE LIMITS. ANY
THUNDERSTORMS THAT DO DEVELOP WILL EXIT THE REGION EARLY THIS
EVENING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THE NEXT CHANCE FOR THUNDERSTORMS WILL BE LATER ON SATURDAY AS AN
AREA OF LOW PRESSURE APPROACHES THE AREA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

VOELKER

Nearby

Severe Thunderstorm Warnings in Minnesota, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.